Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 6, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 17, 2011, 2:57 PM PDT for 6 counties in California. It took effect at Mar 18, 2011, 3:00 PM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2011, 2:57 PM PDT (21:57 UTC)
- In effect from
- Mar 18, 2011, 3:00 PM PDT
- Expired
- Mar 19, 2011, 8:57 PM PDT
- In force
- 30 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WHUS46 KMTR 172157 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 257 PM PDT THU MAR 17 2011 CAZ006-505-509-529-530-180600- /O.CAN.KMTR.SU.Y.0005.000000T0000Z-110319T0600Z/ /O.NEW.KMTR.SU.Y.0006.110318T2200Z-110320T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 257 PM PDT THU MAR 17 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT SATURDAY. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 13 TO 16 FEET WITH PERIODS OF 13 TO 15 SECONDS FRIDAY AND FRIDAY NIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
5 follow-up statements
130 WHUS46 KMTR 180521 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1021 PM PDT THU MAR 17 2011 CAZ006-505-509-529-530-181330- /O.CON.KMTR.SU.Y.0006.110318T2200Z-110320T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1021 PM PDT THU MAR 17 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT SATURDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM FRIDAY TO 9 PM PDT SATURDAY. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 14 TO 17 FEET WITH PERIODS OF 13 TO 15 SECONDS FRIDAY AND FRIDAY NIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
147 WHUS46 KMTR 181330 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 630 AM PDT FRI MAR 18 2011 CAZ006-505-509-529-530-190100- /O.CON.KMTR.SU.Y.0006.110318T2200Z-110320T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 630 AM PDT FRI MAR 18 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM PDT SATURDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM PDT SATURDAY. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 14 TO 17 FEET WITH PERIODS OF 13 TO 15 SECONDS FRIDAY AFTERNOON AND FRIDAY NIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
239 WHUS46 KMTR 190000 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 500 PM PDT FRI MAR 18 2011 CAZ006-505-509-529-530-191300- /O.CON.KMTR.SU.Y.0006.000000T0000Z-110320T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 500 PM PDT FRI MAR 18 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 14 TO 17 FEET WITH PERIODS OF 13 TO 15 SECONDS FRIDAY AFTERNOON AND FRIDAY NIGHT. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
488 WHUS46 KMTR 191240 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 540 AM PDT SAT MAR 19 2011 CAZ006-505-509-529-530-200400- /O.CON.KMTR.SU.Y.0006.000000T0000Z-110320T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 540 AM PDT SAT MAR 19 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. * WAVES AND SURF: LARGE WEST-NORTHWEST SWELL OF 14 TO 17 FEET WITH PERIODS OF 13 TO 15 SECONDS TODAY. * IMPACTS: LARGE WEST-NORTHWESTERLY SWELLS LOCALLY IN EXCESS OF 15 FEET WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE. FINALLY...PERSONS DOING CLEAN-UP FROM DAMAGE CAUSED BY THE RECENT TSUNAMI SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
115 WHUS46 KMTR 200357 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 857 PM PDT SAT MAR 19 2011 CAZ006-505-509-529-530-200500- /O.CAN.KMTR.SU.Y.0006.000000T0000Z-110320T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 857 PM PDT SAT MAR 19 2011 ...HIGH SURF ADVISORY IS ALLOWED TO EXPIRE... THE NATIONAL WEATHER SERVICE HAS ALLOWED THE HIGH SURF ADVISORY TO EXPIRE. NORTHWEST SWELL WILL GRADUALLY FALL BELOW 15 FEET TONIGHT. $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 17, 2:21 PM PDT, 36 minutes earlier.
Area forecast discussion, Mar 17, 2:21 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
221 PM PDT THU MAR 17 2011
.DISCUSSION...AS OF 2:00 PM PDT THURSDAY...WET WEATHER TO RETURN TO
THE DISTRICT ON FRIDAY...WITH A STRONGER SYSTEM EXPECTED ON SUNDAY.
SATL IMAGERY AS WELL AS RADAR IS INDC THAT THE SHORTWAVE THAT BROUGHT
SHOWERS TO THE NORTHERN WATERS AND THE NORTH BAY HAS ENDED. NEXT
UPSTREAM SYSTEM CONTINUES TO INTENSIFY WEST OF THE OREGON COAST. RAIN
WILL BEGIN OVERNIGHT IN THE NORTH BAY...AND SLOWLY MOVE SOUTH AS A
STRONG COLD FRONT ASSOCIATED WITH THE SYSTEM MOVES TO THE DISTRICT.
WHEREAS THE 12Z NAM12 STALLED THE FRONT IN THE NORTH BAY...THE
GFS/ECMWF AND THE 18Z NAM12 KEEPS IT FAIRLY PROGRESSIVE. THE FRONT
WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF THE DISTRICT FRIDAY
NIGHT. EVEN THOUGH TPW'S WILL BE LESS THAN ONE INCH...THERE IS STRONG
ISENTROPIC LIFT WITH THE FRONT. THEREFORE...THERE COULD BE LOCALLY
HEAVY RAIN WITH THE FRONT ALONG WITH A PERIOD OF GUSTY WINDS. THE
AIRMASS BECOMES SOMEWHAT UNSTABLE ALONG AND BEHIND THE FRONT SO HAVE
CONTINUED THE MENTION OF THUNDER FRIDAY AFTERNOON AND NIGHT. COLD AIR
BEHIND THE FRONT WILL DROP SNOW LEVELS...SO THE HIGHEST PEAKS IN THE
DISTRICT COULD SEE A DUSTING OF SNOW. SHOWERS WILL CONTINUE ON
SATURDAY WITH CYCLONIC FLOW AND IMPULSES RIDING ACROSS THE DISTRICT.
ON SUNDAY THERE IS THE POTENTIAL FOR SIGNIFICANT RAIN AND WIND AS AN
UPPER LEVEL LOW MOVES TO THE NORTHERN CA COAST. TPW'S WILL BE LESS
THAN ONE INCH...HOWEVER THERE WILL BE VERY STRONG ISENTROPIC LIFT
WITH THIS SYSTEM. THE ECMWF IS FASTER WITH THIS SYSTEM WITH A 988 MB
LOW WEST OF SAN FRANCISCO ON 12Z SUNDAY AND THE GFS WITH A 992 MB LOW
WEST OF SAN FRANCISCO AT 00Z MONDAY. REGARDLESS OF THE MODEL...RAIN
COULD BECOME LOCALLY HEAVY ALONG WITH STRONG GUSTY WINDS WITH THE
TIGHT PRESSURE GRADIENT. HOPEFULLY THE MODELS WILL BECOME IN BETTER
AGREEMENT AS WE GET CLOSER TO SUNDAY. SHOWERS WILL CONTINUE SUNDAY
NIGHT AND CONTINUE THROUGH THE BEGINNING OF THE NEXT WORKWEEK AS
CYCLONIC FLOW CONTINUES AND IMPULSES MOVE ACROSS THE DISTRICT.
MEDIUM RANGE MODELS ARE HINTING AT ANOTHER SIGNIFICANT RAIN EVENT BY
WEDNESDAY AS ANOTHER UPPER LEVEL LOW MOVES TO THE NORTHERN/CENTRAL CA
COAST. THE FORECAST WILL BECOME MORE FINE-TUNED AS WE MOVE THROUGH
THE WEEKEND. BOTTOM LINE IS THAT THE NEXT SEVEN DAYS COULD FEATURE
SIGNIFICANT AMOUNTS OF RAIN.
&&
.AVIATION...AS OF 12:05 AM THURSDAY...DOPPLER RADAR DEPICTS LIGHT
SHOWERS OVER THE NORTH BAY THIS MORNING. OTHERWISE MOSTLY CLEAR
ACROSS THE REGION. HIGH CLOUDS WILL BEGIN MOVING ACROSS THE
DISTRICT THIS AFTERNOON AND EVENING. THE NEXT STORM SYSTEM WILL MOVE
INTO NORTHERN CALIFORNIA LATE TONIGHT SPREADING RAIN INTO OUR AREA
FRIDAY MORNING. GUSTY WINDS EXPECTED TO ACCOMPANY THE COLD FRONT AS
IT MOVES DOWN ACROSS THE REGION.
VICINITY OF KSFO...VFR CONDITIONS THROUGH TONIGHT WITH INCREASING
HIGH CLOUDS THROUGH THE NIGHT. LIGHT EAST WINDS WILL BECOME
SOUTHWEST 8-12 KT THIS AFTERNOON THEN SWITCHING TO THE SOUTH
OVERNIGHT AHEAD OF THE APPROACHING STORM SYSTEM.
KSFO BRIDGE APPROACH...SAME AS KSFO.
MONTEREY BAY AREA TERMINALS...VFR CONDITIONS THROUGH TONIGHT. LIGHT
WEST TO SOUTHWEST WINDS WILL SWITCH TO THE SOUTHEAST OVERNIGHT.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...COASTAL WATERS 0-60 NM.
...ROUGH BAR...SAN FRANCISCO BAR.
&&
PUBLIC FORECAST: MHS
AVIATION/MARINE: CWHazardous weather outlook, Mar 17, 4:45 AM PDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 445 AM PDT THU MAR 17 2011 CAZ006-505-509-529-530-181300- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 445 AM PDT THU MAR 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...THURSDAY AND THURSDAY NIGHT * HIGH SURF ADVISORY...SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS * HIGH SURF ADVISORY IN EFFECT FOR THE ENTIRE CALIFORNIA COASTLINE. NORTHWEST SWELL OF 14 TO 16 FEET WILL COMBINE WITH 14 TO 15 SECOND PERIODS TO MAKE FOR HIGH SURF ALONG THE CALIFORNIA COAST. OTHERWISE SCATTERED SHOWERS WILL CONTINUE OVER THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY * HIGH SURF ADVISORY UNTIL 11 PM FRIDAY...SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS * NORTHWEST SWELL OF 14 TO 16 FEET WILL COMBINE WITH 14 TO 15 SECOND PERIODS TO MAKE FOR HIGH SURF ALONG THE CALIFORNIA COAST UNTIL 11 PM FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:29 PM PDT | Small Craft Advisory | MTR | 68 hr | |
| Mar 17, 3:27 AM PDT | Small Craft Advisory | MTR | 42 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.